Hail, Union
- When
- April 9, 5:15 PM CST to 5:20 PM CST
- Where
- Union County, New Albany
- Measured
- 1.33 in hail
- Reported by
- Public
- Coordinates
- 34.500, -89.000
A warm front lifted north through the Mid-South during the day on April 9th. As a result, moist and unstable air pushed into the region ahead of a potent upper-level disturbance approaching from the Central Plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A warm front lifted north through the Mid-South during the day on April 9th. As a result, moist and unstable air pushed into the region ahead of a potent upper-level disturbance approaching from the Central Plains. A couple of lines of severe storms with large hail ignited and pushed across Northeast Arkansas and West Tennessee during the early evening hours. Another line developed across North Mississippi and rolled through later in the evening with damaging winds, large hail, and some flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 9, 2:07 PM CST, 3 hours 8 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 307 PM CDT Fri Apr 9 2021 .DISCUSSION... Skies are mostly sunny across the Mid-South this afternoon with temperatures in the upper 70s to mid 80s. A warm front continues to move north and is now just south of the region. A few thunderstorms have developed just north of this warm front across portions of southwest Arkansas. As the warm front continues to move north late this afternoon and this evening more thunderstorms are expected to develop with some moving into the Mid-South. Some of these thunderstorms could have large hail and damaging winds. In addition, a cold front will move into Arkansas from the west tonight, bringing another round of thunderstorms for tonight and into early Saturday morning. These thunderstorms could also be severe with damaging winds, large hail and isolated tornadoes. Temperatures tonight will be on the warm side with lows Saturday morning in the upper 50s to lower 60s. The cold front will move through the Mid-South Saturday morning with gradually ending from the west to east during the morning. All of the rain should be east of the region by afternoon. Temperatures will be cooler on Saturday behind the front with highs in the mid 60s to mid 70s. High pressure will build into the region by Saturday night bringing a period of dry weather from Saturday night through Monday evening. Temperatures will be slightly below normal for Saturday night with a warming trend for Sunday and Monday. Another cold front will drop through the region Monday night with a chance of showers mainly for western and southern sections of the Mid-South. The weather pattern then becomes somewhat unsettled for Tuesday through next Friday with periods of showers each day. Temperatures will return to near or slightly below normal for this period as well. ARS && .AVIATION... 18Z TAFs Low level moisture continued to surge up the delta southwest of MEM at midday, while a cluster of TSRA was spreading east into south central AR. CAMS were a little slow with this activity earlier this morning, but feel the timing of the parent upper level disturbance will still bring TSRA into the MEM 25SM vicinity by 22Z, consistent with earlier forecast reasoning. Second TSRA wave should arrive overnight, but lacking the instability at MEM and MKL to have the impacts of the earlier evening round. TUP should be more favorably positioned for stronger gusts and TSRA coverage, given proximity to greater moisture an instability. PWB && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous Weather Outlook National Weather Service Memphis TN 433 AM CDT Fri Apr 9 2021 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-101100- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 433 AM CDT Fri Apr 9 2021 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight Severe thunderstorms will be possible across much of the Mid- South from late this afternoon into the overnight hours. Damaging winds will be the primary hazard, but large hail and a few tornadoes are possible as well. The greatest risk will be across north Mississippi and east-central Arkansas. Locally heavy rainfall will contribute to a flash flooding threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Gusty west winds are expected on Saturday, mainly across northeast Arkansas, the Missouri Bootheel, and northwest Tennessee. Wind gusts may exceed 30 mph at times. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon through tonight. MJ
Special Weather Statement
National Weather Service Memphis TN
519 PM CDT Fri Apr 9 2021
MOZ115-TNZ001-019-092245-
Pemiscot MO-Lake TN-Dyer TN-
519 PM CDT Fri Apr 9 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 545 PM CDT
FOR...
Southeastern Pemiscot County in southeastern Missouri...
South central Lake County in western Tennessee...
Western Dyer County in western Tennessee...
At 519 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 30 mph was located near Heloise, or 11
miles east of Blytheville, moving northeast at 30 mph.
Dangerous cloud to ground lightning is also possible with this
thunderstorm.
People in southeastern Pemiscot...south central Lake and western Dyer
Counties should monitor this storm closely.
LAT...LON 3627 8960 3610 8934 3593 8955 3594 8956
3593 8957 3593 8959 3592 8961 3592 8964
3590 8965 3593 8966 3597 8972 3599 8972
3600 8973 3602 8979
TIME...MOT...LOC 2219Z 217DEG 24KT 3596 8969
SJMSpecial Weather Statement
National Weather Service Memphis TN
524 PM CDT Fri Apr 9 2021
ARZ049-058-MSZ007-092300-
Phillips AR-Lee AR-Tunica MS-
524 PM CDT Fri Apr 9 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 PM CDT
FOR...
Northern Phillips County in eastern Arkansas...
Lee County in eastern Arkansas...
West central Tunica County in northwestern Mississippi...
At 524 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Palmer, or 9 miles
west of Marvell, moving northeast at 45 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northern Phillips...Lee and west central Tunica Counties
should monitor this storm closely.
LAT...LON 3471 9105 3490 9074 3467 9041 3442 9100
3447 9100 3447 9106
TIME...MOT...LOC 2224Z 236DEG 41KT 3451 9107PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
603 PM CDT FRI APR 09 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM HAIL BROWNSVILLE 35.59N 89.25W
04/09/2021 M1.00 INCH HAYWOOD TN TRAINED SPOTTER
REPORT OF QUARTER SIZED HAIL IN DOWNTOWN BROWNSVILLE.
&&
SGWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
604 PM CDT FRI APR 09 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM HAIL STANTON 35.46N 89.40W
04/09/2021 M1.00 INCH HAYWOOD TN PUBLIC
&&
SGWSpecial Weather Statement
National Weather Service Memphis TN
604 PM CDT Fri Apr 9 2021
ARZ036-048-049-MSZ007-092330-
St. Francis AR-Lee AR-Crittenden AR-Tunica MS-
604 PM CDT Fri Apr 9 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 630 PM CDT
FOR...
Eastern St. Francis County in eastern Arkansas...
Northeastern Lee County in eastern Arkansas...
Southwestern Crittenden County in eastern Arkansas...
Northwestern Tunica County in northwestern Mississippi...
At 604 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Brickeys, or 11
miles east of Marianna, moving north at 35 mph.
People in eastern St. Francis...northeastern Lee...southwestern
Crittenden and northwestern Tunica Counties should monitor this storm
closely.
LAT...LON 3514 9063 3514 9055 3505 9027 3504 9028
3504 9029 3501 9031 3499 9031 3469 9049
3475 9070
TIME...MOT...LOC 2304Z 200DEG 28KT 3480 9057Special Weather Statement
National Weather Service Memphis TN
608 PM CDT Fri Apr 9 2021
MSZ004-014-092345-
Tippah MS-Union MS-
608 PM CDT Fri Apr 9 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 645 PM CDT
FOR...
Southern Tippah County in northeastern Mississippi...
Union County in northeastern Mississippi...
At 608 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over New Albany, moving
northeast at 20 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southern Tippah and Union Counties should monitor this
storm closely.
LAT...LON 3460 8873 3456 8873 3438 8899 3438 8909
3446 8920 3460 8913 3460 8909 3468 8909
3480 8903 3464 8872 3460 8872
TIME...MOT...LOC 2308Z 221DEG 19KT 3447 8906The Columbus AFB radar (KGWX), 91 km away, was scanning. The volume nearest the first event began at 23:15 UTC.
9 hail, 6 thunderstorm wind, 3 flash flood. Local standard time, as filed.
Endville Road flooded with eight inches of water.
Straight-line winds caused significant damage to the awning at Houston Middle School.
A metal shed was destroyed on County Road 17 in Houlka.
A tree fell on a house near Woodland.
Trees down on three houses in Houston. Trees scattered across Highway 8 and uprooted across the Natchez Trace Parkway.
A tree fell on a home on County Road 411 south of Okolona causing major damage.
Highway 178 was impassable due to flooding.
A large tree was knocked down in Nettleton.
A vehicle was stranded in floodwaters in Tupelo.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2021Every state in 2021This day in weather historyWarnings in Mississippi, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953929, 953931, 953932, 953934, 953935, 953936, 953937, 953938, 953939, 953940, 953941, 953942, 953958, 953953, 953956, 953957, 953959, 953960.